Joint Commission Issues Alert on Blood Thinners and Heparin
The new alert focuses specifically on low-molecular weight heparin, warfarin and low-molecular weight enoxaparin.
"Blood thinners, the informal name for anticoagulant medications, have caused serious harm in a variety of incidents over the years including, very recently, harm to babies and adults in very different settings across the country," Dr. Mark Chassin, president of the Joint Commission, said during a teleconference Wednesday.
"When used appropriately and safely, they are lifesaving and prevent very serious conditions like stroke," he continued.
Blood thinners are among the top five drug classes associated with patient safety problems in the United States.
"Anticoagulants are notoriously tricky drugs to manage," said Dr. Peter Angood, the commission's vice president and chief patient safety officer.
"The difference between an appropriate and lifesaving and an excessive or insufficient dose is very, very narrow," Chassin added. "A little bit too much can cause severe bleeding. A little bit too little can fail to prevent the clotting problems the medication was intended for."
According to Diane Cousins, vice president of the Center for the Advancement of Patient Safety, United States Pharmacopeia, in the last seven years, 70,000 medication errors have involved anticoagulants, with 26 resulting in death. Heparin and warfarin have consistently ranked among the 10 most frequently reported drugs. Three percent of these medication errors were harmful, compared to only 1.5 percent in the database overall.
Heparin, warfarin and enoxaparin were associated with the most errors.
The errors come in a variety of forms: Misplacement of a decimal point can result in a 10-fold overdose. In one case, a patient's weight was recorded as 130 kilograms instead of 130 pounds, resulting in a fatal overdose.
"Leading factors leading to mistakes include distractions, workload increases and inexperienced staff," said Cousins. One inexperienced staff member temporarily assigned to a unit administered the incorrect dose to an elderly patient, resulting in harm to that patient.
In 2008, the Joint Commission created a separate standard called The National Patient Safety Goal to highlight the attention these medications warrant. This latest alert builds on that document.
Among the recommendations outlined:
- Patients should be screened for appropriateness of receiving anticoagulant drugs, including the possibility of any interactions.
- Hospitals should standardize how these drugs are prescribed, labeled, packaged, delivered to the bedside and administered.
- Facilities should set limits on anticoagulants where the dose might be outside the usual and expected ranges; unless a specific physician orders that the dose is correct, it shouldn't be administered.
- Special attention should be given to babies and children.
- Organizations should consider computerized physician-order entry and use of bar coding.
The Joint Commission is an independent, nonprofit organization that accredits more than 15,000 health-care organizations and programs in the United States.
For free information about blood thinners and Heparin, contact the malpractice lawyers of Pennsylvania. Serving Pittsburgh, Greensburg, Beaver, Washington, Uniontown, Erie and Western Pennsylvania.